Virginia, 2024

Damaging Winds in Virginia, July 29, 2024

July 29, 2024 · NWS LWX · 2 events in 2 counties and zones

A couple of thunderstorms produced sporadic damaging wind gusts and a little hail near the DC and Baltimore metro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of thunderstorms produced sporadic damaging wind gusts and a little hail near the DC and Baltimore metro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 2:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
314 PM EDT Mon Jul 29 2024

.SYNOPSIS...
Humidity returns today as high pressure pushes offshore. This will
bring the chance for thunderstorms along and west of the Blue
Ridge today. More widespread shower and thunderstorm activity is
expected Tuesday as a piece of shortwave energy traverses the
region. The heat builds Wednesday through Friday with additional
shower and thunderstorm chances as a front washes out nearby.
Another cold front should push across the area late in the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As noted on multi-channel water vapor imagery, a pair of upper
troughs sit in the vicinity of the Mid-Atlantic region. A slow
moving and expansive upper low continues to spin over southern
New England while a broader trough churns across the Upper Great
Lakes. Ahead of the latter feature, a series of low amplitude
perturbations are current treking toward the central
Appalachians. Over the past couple of hours, this has provided
an impetus for widely scattered convection. Some spordic
lightning strikes have been observed across Albemarle and Nelson
counties, as well as over southern Mineral County. With the core
of instability locked over areas the Blue Ridge and points
westward, it is difficult to see the activity remaining sustained
while pushing eastward to U.S. 15. A west-east oriented cumulus
field is evident on GOES-16 visible imagery for areas north of
I-66/U.S. 50. However, with mid-level lapse rates averaging
around 5 to 6 C/km, the activity does continue to struggle to
grow vertically.

A separate area of concern is northeastern Maryland down to the
eastern D.C. suburbs. The Storm Prediction Center currently is
advertising a Marginal Risk for severe thunderstorms late this
afternoon and evening. Based on the lackluster cumulus clouds
this afternoon, it remains to be seen if convection does
develop. All of this action would focus along the southwestern
flank of the broad upper low across southern New England. The
latest hourly update models (i.e., HRRR) seem to favor the high
and dry scenario. However, will continue to monitor the near-
term trends in the hours ahead.

Today's temperature forecast remains on track with current
readings in the low 90s and heat indices averaging in the
mid 90s. Any convective activity should wane by late this
evening into the night. With that said, have maintained isolated
showers and thunderstorms in the picture given the seasonably
warm and humid environment in place. Forecast lows range from
the 60s from the Blue Ridge westward, to low/mid 70s off to the
east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A shortwave trough currently pushing through northern portions
of Illinois and Indiana will be a weather maker to watch for
Tuesday. A number of high-resolution models depict a remnant
mesoscale convective vortex (MCV) through the general Mid-
Atlantic region. While the associated convective line likely
dives southward into the Tennessee Valley in the morning, that
residual spin of the parent vortex bears watching. Solutions
remain quite variable but MCV circulations are notorious for
augmenting convective development, particularly during the core
heating hours. The latest 12Z HRRR favors the most robust
scenario with widespread thunderstorm activity on Tuesday
afternoon/evening. However, at this juncture, there are too many
unknowns which includes today's development over the Midwest
which sparks off this series of possible convective events.

On the temperature side of things, Tuesday likely yields
slightly cooler temperatures owing to the increased cloud cover.
Forecast highs top out in the upper 80s to near 90 degrees, with
mountain locations in the 70s to low 80s. A steady period of
southerly winds does raise humidity levels as dew points rise
into the low 70s again. Some of the daytime convection likely
persists after dark. However, there is a signal of a drying
trend into the overnight hours. This comes with a mild night as
low temperatures hold steady in the low/mid 70s, with mainly
mid/upper 60s from the Blue Ridge westward.

A series of low amplitude shortwaves lurk farther upstream.
However, these appear to be more diffuse looking and are even
accompanied by subtle height rises. Consequently, convective
chances do not look as impressive on Wednesday. However, one
thing that does look fairly certain is the heat will be back as
highs soar back into the mid 90s. With the trough/weak frontal
passage, winds shift from southerly to mainly west-
southwesterly. The added downslope component should lead to
enough mixing to scour out some of the highest dew points. As
such, heat index values are likely to top out in the 98 to 103
degree range. Expect any remaining shower/thunderstorm chances
to wane by nightfall given the loss of heating. Overnight lows
remain seasonably mild, generally around 5 to 10 degrees above
climatology.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Daily shower and thunderstorm chances through the long term...

Broad NW flow at the mid-levels will start the period on Thursday.
There could be a remnant MCV in the vicinity of the Mid-Atlantic
depending on how a potential upstream MCS evolves in the Ohio
Valley. The MCV would aid in convective development making it more
widespread. If this does not occur, convection appears to be more
isolated in nature and focused along terrain circulation (maybe the
bay breeze).

Come Friday, a cutoff low will move over the Great Lakes/Ohio
Valley. This will yield height falls over the local area which
persist through much of the weekend. A cold front associated with
the ULL will move through sometime Saturday or Sunday depending on
your model guidance of choice, but recent guidance has trended
slower with more of a Sunday passage. Overall severe threat looks
low until the better forcing arrives on Saturday/Sunday. However,
Thursday and Friday do have the potential for higher DCAPE which
would result in the potential for localized downbursts. Locally
heavy rainfall appears possible, but severe to extreme drought
conditions do not support a flooding threat.

In terms of temperatures, a warming trend is likely through the long
term until FROPA. This will result in heat indices near 100-110
across the lower elevations Thursday and especially Friday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Thus far, convective activity is widely scattered in nature with
the only impacts around KCHO. Slow moving thunderstorms will
remain near the terminal through around 20Z. KMRB could also see
some thunderstorms track off the terrain toward I-81 later this
afternoon. Gusts during the afternoon hours may push up into the
15 to 20 knot range. Otherwise, expect shower chances to
diminish into the overnight with low ceilings becoming likely.
IFR ceilings are noted at all terminals through about 13-14Z.

Convective chances are likely to increase on Tuesday in response
to an approaching mesoscale convective vortex. However, its
existence is dependent on a lot of factors which are very
uncertain at this time. Restrictions are certainly possible at
times, particularly on Tuesday afternoon and evening. Outside of
these thunderstorms, expect VFR conditions for much of the day
underneath mostly cloudy skies. Thunderstorm chances decrease
into Wednesday with VFR conditions likely at the terminals. For
the winds, southerlies up to 15 knots are expected on Tuesday
with a shift to west-southwesterlies by Wednesday.

Daily potential for diurnal showers and thunderstorms...
coverage looks greatest with FROPA Saturday or Sunday.

&&

.MARINE...
Southerly channeling effects are evident across wider waters of
the Chesapeake Bay. Small Craft Advisories are in place with
gusts up to around 20 knots. There remains a conditional threat
for activity to impact the Chesapeake Bay. If thunderstorms do
materialize, a risk for a Special Marine Warning cannot be
ruled out. Shower chances gradually diminish overnight with
southerly gusts continuing.

With the threat of thunderstorms in the forecast on Tuesday,
there may be need for some Special Marine Warnings late in the
afternoon through the evening hours. Otherwise, the background
southerly winds will likely yield some channeling effects up and
down the Chesapeake Bay. Thus, Small Craft Advsiories were extended
through a good chunk of Tuesday. These elevated winds could
persist into early Wednesday over the more southern waters.
Winds shift to southwest to westerly on Wednesday with maximum
gusts up to around 10 to 15 knots.

Thunderstorm chances increase Thursday into the weekend which
may require SMWs.

SCA conditions are possible beginning late Saturday and Saturday
night and perhaps into Sunday depending on when FROPA occurs.

&&

.TIDES/COASTAL FLOODING...
Water levels will rise tonight as southerly winds strengthen.
Minor coastal flooding is possible this this week, particularly
at Annapolis.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 AM EDT Tuesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>534-537-
     539>541-543.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CPB
AVIATION...BRO/CPB
MARINE...BRO/CPB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 29, 3:15 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
415 PM EDT Mon Jul 29 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-302015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
415 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Special Marine Warnings are possible through this evening across
the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions are expected which will bring heat index
values to around 105 to 110 degrees on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-302015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
415 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Outside the Blue Ridge Mountains, hot and humid conditions are
expected which will bring heat index values to around 100 to 105
degrees on Thursday and Friday. Heat indices up to 110 degrees are
possible east of the Blue Ridge Mountains during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-302015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
415 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions are expected which will bring heat index
values to around 100 to 105 degrees, mainly over the lower
elevations, on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 29, 5:00 PM EST
Where
Fairfax County, 0.29 mi ENE of Masonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.831, -77.165

Tree damage was reported near Lincolnia, including a tree that blew down at the intersection of VA-712 Old Columbia Pike and Whispering Lane.

Thunderstorm Wind, Arlington

When
July 29, 5:16 PM EST
Where
Arlington County, 1.99 mi SW of Rosslyn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.858, -77.103

Tree damage was reported in Barcroft. A tree blew down in the 4300 block of VA-244 Columbia Pike. A tree blew down in the 5000 block of 11th Street South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207440, 1207441.